Febrile Seizures - 2019

00:00

  • Febrile Seizures - 2019
When returning from an afternoon walk with his parents, a four-year-old boy weighing 14 kg (31 lbs) tells his mum he feels sick. He is restless, he has a sore throat, coughs slightly, and there is an apparent serous secretion from his nose. The parents take his temperature at 7 PM (37.7 °C or 99.9 °F) and administer him a Acetaminophen 250 mg PO. At 11 PM they observe twitching in his face, spasms of the extremities, clenching his fists, holding his breath and rolling his eyes back for the first time. The condition progresses to a generalized tonic-clonic seizure. What steps do we take as parents of the boy whose older brother underwent similar spasms in early childhood?

We are not able to judge this situation correctly, that is why we call an emergency service immediately while keeping in mind protection of the child from injury.

Correct answer

Parents are in a stressful situation and the child is going through a serious life-threatening condition and urgently needs medical care. The best solution in such a tense situation is to dial emergency number 155 (112).


Continue

Mother has her own experience with the spasms and remembers her older son´s had similar seizures. So she does nothing and waits until the spasms stop because she believes this condition will not occur again.

Wrong answer

Maternal instinct will probably not allow the mother to leave her baby to his fate. Despite the fact that she remembers a similar seizure in her older son in the past. She cannot be sure, that the seizure will end spontaneosly.


Back

It is undoubtedly an epileptic seizure. We lay the child down and remove all harmful objects nearby. It is not necessary to call an ambulance service because we are certain that the seizure will end spontaneously.

Wrong answer

This is a sign of acting too rashly! We cannot make a definite diagnosis of epilepsy. Differential diagnosis of paroxysmal and spasmodic conditions is quite broad. The first occurrence of spasms in a child is indication for careful diagnostic process.


Back

Mother administers an anticonvulsant drug to the child (Valproate PO) which she takes for her personal use.

Wrong answer

Wrong answer: It is not advisable to administer a remedy to the boy specially prescribed and suitable for his mother's disease. In addition to that, during spasms it is impossile and absolutely incorrect to administer whatever PO!


Back

?

Help

PO = per os×
 
RR

not available

HR

not available

SpO2

not available

BP

not available

ECG

not available

Examination:
Anamnesis: FA: mother has epilepsy father is healthy boy's older brother had an attack of febrile seizures when he was 3 years old. PA: perinatal complications: spontaneous vaginal delivery, arrived at 33 weeks of gestational age, birth weight 2030g (4.47 lb), birth body length 45 cm, APGAR score 5-7-9, necessity for a 5-day incubator placement, physiologic neonatal jaundice not requiring phototherapy, exclusive breastfeeding for 4 month, postpartum adaptation, adjustment and psychomotor development with respect to perinatal complications meet the norm. Monitored by a neurologist for perinatal complications and his positive family anamnesis.

Gly

not available

ABG

not available

CBC

not available

biochemistry

not available